Washington, 2003

High Wind and Strong Wind in Washington, November 18 to 19, 2003

November 18 to 19, 2003 · NWS SEW · 3 events in 3 counties and zones

In Thurston county, at least 200 homes lost power after several trees toppled into power lines. In north King county, snow and strong winds combined to knock down trees and cut off power to about 5000 homes.

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

In Thurston county, at least 200 homes lost power after several trees toppled into power lines. In north King county, snow and strong winds combined to knock down trees and cut off power to about 5000 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 18, 4:00 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 18, 4:00 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
400 PM PST TUE NOV 18 2003

.SYNOPSIS...A STATIONARY FRONT ACROSS WESTERN WASHINGTON WILL START
TO MOVE SOUTH LATE TONIGHT. COLDER AIR WILL MOVE INTO THE REGION AND
PRECIPITATION WILL TAPER OFF TO SHOWERS AS THE FRONT MOVES FURTHER
AWAY ON WEDNESDAY. THIS WILL BRING FALLING TEMPERATURES AND SNOW
LEVELS. A SHOWERY PATTERN WILL CONTINUE ON THURSDAY. THE AIRMASS
WILL DRY OUT FRIDAY AND SATURDAY. MOIST WESTERLY FLOW WILL RETURN TO
THE REGION LATE IN THE WEEKEND.
&&

.DISCUSSION...WELL-DEFINED BAROCLINIC BOUNDARY HAS BEEN LOCATED
ACROSS WESTERN WASHINGTON TODAY. HAS BEEN INTERSTING TO SEE A SHARP
WIND SHIFT WAVER NORTH AND SOUTH ALONG THE COAST AND IN PUGET SOUND.
TEMP DIFFERENCES OF 10F ARE COMMON ALONG THIS FRONT. STRONG MOIST
SOUTHWEST FLOW WILL CONTINUE TO LIFT OVER THE DOME OF COOLER AIR
TONIGHT WITH RAIN CONTINUING. BY LATE EVENING...THE FRONT WILL START
TO SHIFT SOUTH AS A SHORTWAVE MOVES OVER B.C. PAST OUR LONGITUDE.
THIS WILL START TO PUSH THE AXIS OF HEAVIEST PRECIP AND COOLER AIR
SOUTHEAST. SNOW LEVELS WILL FALL TO ABOUT 2500-3000 FEET BY WED
MORNING WITH ADVISORY CRITERIA SNOWFALL EXPECTED IN THE CASCADE
PASSES. ISSUED A SNOW ADVISORY EARLIER FOR TONIGHT AND WILL LET IT
CONTINUE.

AS THE FORECAST AREA COMES MORE SQUARELY UNDER THE COLD AIR ON WED
AFTN...LAPSE RATES WILL INCREASE...ALLOWING A SHOWERY PATTERN TO
CONTINUE. BY THURSDAY...700-500 MB LAPSE RATES STEEPEN TO AN
IMPRESSIVE 8 C/KM...SO ANY MOISTURE AND LIFT WILL CERTAINLY PRODUCE
SHOWERS. SO WHAT SOURCES OF LIFT MIGHT WE RECEIVE?  WELL...THE AVN
HAS BEEN CONSISTENT OVER THE PAST FEW DAYS IN BRINGING A SHORTWAVE
SOUTHEAST OUT OF THE GULF OF ALASKA TOWARD THE PAC NW. LATEST RUNS
STILL TAKE MOST OF THE LIFT TOWARD ORE...BUT THE MODELS ARE KNOWN
FOR UNDER-DOING CYCLOGENESIS IN THIS KIND OF PATTERN OFF THE
VANCOUVER ISLAND COAST. COULD EASILY ENVISION THIS FEATURE
THROWING SOME MOISTURE AND LIFT INTO THE SOUTHWEST INTERIOR. CURRENT
EXPECTATION IS FOR SNOW LEVELS TO BE AROUND 1000 FEET. NO WINTER
WEATHER IS EXPECTED AT THIS TIME FOR THE LOWLANDS...BUT THE
SITUATION IS MARGINAL ENOUGH THAT IT BEARS WATCHING. AT THE VERY
LEAST...PREVAILING NORTHWEST FLOW WILL CONTINUE TO PRODUCE SCATTERED
SHOWERS OVER WRN WA WHICH MOVE OFF THE OCEAN AND ENHANCE IN THE MTNS.

UPPER FLOW VEERS FURTHER FROM NORTHWEST TO NORTH ON FRIDAY...SO THIS
SHOULD BRING IN EVEN COOLER BUT DRIER AIR. LOOKS LIKE A COLD FROSTY
START FOR BOTH FRIDAY AND SATURDAY.

FOR THE WEEKEND...MODELS HAVE BEEN CONSISTENT WITH THE IDEA OF
BRINGING A RETURN TO WETTER WESTERLY FLOW SOMETIME...BUT THERE HAVE
BEEN TIMING DISAGREEMENTS RANGING FROM SATURDAY NIGHT TO SUNDAY
NIGHT. HAVE TAKEN THE MIDDLE ROAD AND BEGIN PRECIP ON SUNDAY. SNOW
LEVELS SHOULD START OUT QUITE LOW. AS FOR THE BIG THANKSGIVING
TRAVEL WEEK...LOOKS LIKE AN ACTIVE PATTERN OF LOWLAND RAINS AND MTN
SNOWS FOR MUCH OF NEXT WEEK. IF PLANNING TO TRAVEL THROUGH THE
PASSES...FLEXIBILITY MAY BE ONE OF THE KEYS IN GETTING THROUGH THE
PASSES DURING LULLS IN THE WEATHER. WILL WANT TO KEEP AN EYE ON THE
FORECAST OVER THE COMING WEEK.

&&

.SEW...GALE WARNING FOR THE COAST AND ENTIRE STRAIT.
    ...SMALL CRAFT ADVISORY PUGET SOUND...ADMIRALTY INLET...AND
       NORTH INTERIOR WATERS.
    ...NUMEROUS FLOOD WATCHES AND WARNINGS.
    ...SNOW ADVISORY TONIGHT AND EARLY WEDNESDAY MORNING FOR THE
       CASCADES AND OLYMPICS.

.KATX...VCP21/CSR21...OPERATIONAL.
&&

HANER
Hazardous weather outlook, Nov 18, 7:27 PM PST, 3 minutes before
WAZ001>018-191400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
730 PM PST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON

...FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL RIVERS IN WESTERN
WASHINGTON...
...GALE WARNINGS FOR THE COAST...THE CENTRAL STRAIT OF JUAN DE FUCA
AND EAST ENTRANCE TO THE STRAIT...AND PUGET SOUND AND HOOD CANAL...
...FLOOD WATCHES CONTINUE FOR MUCH OF WESTERN WASHINGTON...

.DAY ONE... TODAY

A FRONT OVER NORTHERN PORTIONS OF WESTERN WASHINGTON WILL PUSH SOUTH
AS A COLD FRONT LATE TONIGHT. STRONG MARINE SOUTH WINDS WILL TURN TO
THE NORTHWEST LATE. HEAVY RAIN OVER THE NORTHERN PORTIONS OF THE
AREA WILL PUSH SOUTHWARD OVERNIGHT. SEE THE LATEST FLOOD BULLETINS
AND COASTAL MARINE FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE HEAVY RAIN WILL SHIFT SOUTH OF THE AREA WEDNESDAY AS THE COLD
FRONT MOVES TO THE SOUTHEAST. COLDER AIR WILL MOVE INTO THE REGION
WEDNESDAY THROUGH SATURDAY...WITH THE AIR MASS DRYING OUT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ALBRECHT

In the hours before

Local storm report, Nov 18, 5:06 PM PST, 2 hours 24 minutes before
WAC045-190406-

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
506 PM PST TUE NOV 18 2003

TIME(PST)  CITY LOCATION           STATE   EVENT/SPOTTER/REMARKS
           COUNTY LOCATION

506 PM     LILLIWAUP                  WA   HEAVY RAIN
11/18/03   MASON                           MASON 18
                                           4.9 INCHES IN 24 HRS
                                           ENDING AT 5 PM
Local storm report, Nov 18, 6:27 PM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
627 PM PST TUE NOV 18 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    BREMERTON                 WA   0.00 INCH HEAVY RAIN
11/18/03   KITSAP                         2.22 INCHES SINCE 7 AM.
                                          STILL RAINING.

JN

Event by event

2 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Hood Canal/Kitsap Peninsula

When
November 18, 7:30 PM PST to November 19, 8:00 AM PST
Where
Hood Canal/Kitsap Peninsula forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$25,000
Reported by
OTHER FEDERAL AGENCY

High Wind, Southwest Interior

When
November 18, 7:30 PM PST to November 19, 8:00 AM PST
Where
Southwest Interior forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
OTHER FEDERAL AGENCY

Strong Wind, Seattle Metropolitan Area

When
November 18, 7:30 PM PST to November 19, 8:00 AM PST
Where
Seattle Metropolitan Area forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$300,000
Reported by
UTILITY COMPANY

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335252, 5335253, 5335254.